Georgia, 2009

Damaging Wind in Georgia, July 30, 2009

July 30, 2009 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm moved across Bush Field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm moved across Bush Field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 30, 12:47 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 30, 12:47 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU JUL 30 2009

.SYNOPSIS...
WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS THE REGION
THROUGH EARLY NEXT WEEK. THIS WILL KEEP A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AIR MASS THIS AFTERNOON SHOULD BE MODERATELY UNSTABLE AND QUITE MOIST.
CONVECTION IN CENTRAL GEORGIA ASSOCIATED WITH WEAK SHORT WAVE
MOVING EAST- NORTHEAST TOWARD THE CSRA. LOCAL WRF AND SREF
SUGGESTS CONVECTION WILL DEVELOP IN THE AREA ESPECIALLY WESTERN
MIDLANDS/PIEDMONT...SO INCREASED POPS TO LIKELY IN THOSE AREAS.
PRECIP WATER AROUND 2.00 SUGGESTS HEAVY RAIN POTENTIAL...HOWEVER
EXPECT STORMS TO MOVE RAPIDLY THROUGH THE AREA.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SITUATION WILL REMAIN STATUS QUO THROUGH THE SHORT TERM AS THE
BOUNDARY REMAINS STALLED ACROSS THE REGION WITH THE BERMUDA HIGH
PUSHING PLENTY OF MOISTURE INTO THE AREA. EXPECT THE THUNDERSTORMS
TO PRIMARILY BE DIURNALLY DRIVEN WITH A SLIGHT CHANCE DURING THE
OVERNIGHT HOURS. BEST CHANCE OF THUNDERSTORMS CURRENTLY APPEARS TO
BE FRIDAY AS ANOTHER UPPER LEVEL TROUGH WILL PASS THROUGH THE
UPSTATE. WITH SHOWERS AND INCREASED CLOUD COVER WILL EXPECT
TEMPERATURES TO REMAIN NEAR CLIMATOLOGY WITH HIGHS IN THE LOW 90S
AND OVERNIGHT LOWS IN THE LOW 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM AS THE REX
BLOCK ALONG THE WEST COAST REMAINS IN TACT THROUGH THE WEEKEND
THEN SLOWLY BREAKS DOWN NEXT WEEK. THIS WILL KEEP THE UPPER LEVEL
TROUGH OVER THE EASTERN US WITH THE BERMUDA HIGH FUNNELING
MOISTURE INTO THE REGION. CURRENT FORECAST HANDLES THIS SCENARIO
WELL...COSMETIC CHANGES ONLY MADE TO THE LONG TERM FORECAST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MOISTURE WILL BE HIGH TODAY...BUT MIXING SHOULD RESULT IN MAINLY VFR
CONDITIONS. INSTABILITY MODERATE. THUNDERSTORMS MOVING ACROSS THE AGS AREA
AT 18Z...TRACKING NORTHEAST ACROSS THE CAE/CUB AREAS THIS
AFTERNOON. THUNDERSTORM COVERAGE WILL BE WIDESPREAD THROUGH 21Z.
BRIEF IFR CONDITIONS POSSIBLE IN HEAVY RAIN REDUCING VISIBILITY.
DECREASING THUNDERSTORM THREAT AFTER 21Z AS SHORT WAVE MOVES EAST
OF THE AREA. SOME PATCHY LOW STRATUS CLOUDS POSSIBLE EARLY FRIDAY
OTHERWISE VFR FORECAST.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAY
REDUCE VISIBILITY/CEILINGS TO IFR/MVFR BRIEFLY DURING THE
EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 30, 3:33 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
433 AM EDT THU JUL 30 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
433 AM EDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 12:40 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT THU JUL 30 2009

GAZ040-064-065-077-SCZ018-020-021-025>028-030-035>037-301845-
AIKEN-BARNWELL-BURKE-CALHOUN-COLUMBIA-EDGEFIELD-FAIRFIELD-LEXINGTON-
LINCOLN-MCCORMICK-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
140 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS MOVING INTO THE REGION...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR AUGUSTA. THESE STORMS WILL CONTINUE TO
TRACK NORTHEAST INTO THE MIDLANDS DURING THE AFTERNOON. THE
STRONGEST THUNDERSTORM WAS OVER EDGEFIELD COUNTY. OTHER STORMS WERE
DEVELOPING RADIDLY ACROSS THE COLUMBIA AREA.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH BRIEF
HEAVY DOWNPOURS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 30, 1:32 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS measured a wind gust to 50 kts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176437.